Mumsnet hasn't checked the qualifications of anyone posting here. If you have medical concerns, please seek medical attention; if you think your problem could be acute, do so immediately. Even qualified doctors can't diagnose over the internet, so do bear that in mind when seeking or giving advice.
This is a Premium feature
To use this feature subscribe to Mumsnet Premium - get first access to new features see fewer ads, and support Mumsnet.Start using Mumsnet Premium
Stopping Citalopram - withdrawal symptoms - how long (ball park figure)?(194 Posts)
I've been on Citalopram (Cipramil) since ds2 was born - 3 and a half years - and it's taken me the last 18 months to wean off, I've found it very hard. I was on 10mgs (original dose 40mgs) every other day and I stopped altogether 5 days ago.
I'm suffering quite badly with feeling very dizzy, light-headed and spaced out. In fact, it seems to be getting worse rather than better. If anyone has experienced this, how long did it last?
I'm also a bit weepy and bad-tempered today but I'm hoping I can just put that down to PMT and school holidays.
I came off a couple of weeks ago, although I hadn't been on them for as long as you, and while I didn't have the withdrawal effects that you've had, I've been weepy, bad-tempered and very snappy ever since - so you probably can't put that down to PMT.
I can't help with the question about how long the symptoms last for, but I hope that it doesn't go on for too much longer for you.
Thanks, wwb. Damn, I was hoping it was just PMT.
Actually, I'm relieved to know that it's withdrawal from the Citalopram and not just me being a snappy old mare! At least if it's just withdrawal then it will eventually go away.
I found this wwb - which is semi-reassuring.
I do think a lot of GPs are unaware of or underestimating how difficult it can be to come off SSRIs. My GP (last time I tried to reduce my dose and couldn't manage it) told me that my withdrawal symptoms were the worst he had heard of. Googling though, it's apparent I'm far from being alone with them. But if no GP ever takes note of problems people are having coming off them (and I've seen 3 GPs over the course of my treatment this time, none of whom have seemed particularly interested) then the withdrawal problems are never going to be widely known.
Good heavens ... and the psychiatrist I saw reckoned I could withdraw in a week with no problems! At least my GP was more sensible in his recommendation.
You're right about GPs not being aware of the problems though; I saw a different GP at one point who recommended Prozac (which I didn't take at the time) and said that it was side-effect free, and could be stopped with no reduction of the dose because it was free from all withdrawal effects.
It's frightening, really.
I've heard of a lot of people being told they can withdraw very quickly then it all going pear-shaped.
I found Prozac much easier to come off (if I can get off this damn drug I am never going on this one again) but it aggravated my...oh heart condition makes it sound far more scary than it is, but I'm predisposed to tachycardia and had some really scary episodes when coming off Prozac. And the cardiac consultant said it was nothing to do with the Prozac withdrawal - yet guess what I've just read on another site?
Oh well, you can tell me when you stop weeping and shouting then I'll know I've got something to look forward to I could cope with all that better if I didn't feel so woozy all the time.
I've been lucky in that I haven't been woozy, but dh isn't impressed with the new, snarling me . What I have noticed though is that I've been having sort of electric shocky feelings when I turn my head, which I thought were part of my tinnitus ... looks from your link as if they might be caused by the withdrawal too.
I'll let you know when (if?) it stops ... I think you'll probably hear the cheer from dh and dd when it does though!
Yes I think my long suffering dh and downtrodden ds's can empathise!
Sorry Marthamoo, could I just hi-jack your thread with a question..?
I'm a bit worried here. Do you all think it was a good thing taking this in the first place though? Don't the symptoms coming off it kind of put you back to square one in the way you are feeling now?
I only ask, because I took my first Citalopram yesterday. Doctor prescribed them for all the usual reasons but I have been so worried that ultimately I'll feel worse again when I try to stop them. I'm new to all this btw, so need a few wise words I think.
Sorry, TinyGang - didn't mean to worry anyone who has just started taking them.
For me, yes I would still take anti-depressants, absolutely. Feeling like this is manageable and feeling how I did when I was depressed wasn't. I'm weepy and irritable now, but when I was depressed I could barely get out of bed, couldn't look after myself or my children...no comparison, really. If I had known how hard I would find it to come off this particular one then, no, with hindsight, I would have asked for another kind. But you may not have these withdrawal symptoms when the time comes to stop taking them.
I guess it depends on how bad you are feeling in the first place - I assume it's bad for you to have been put on anti-d's. They're not a cure-all and not to be taken lightly but I honestly don't think I could have got through my two serious bouts of PND without them.
Like everything, it's swings and roundabouts. I'm so sorry if I've worried you - and I wouldn't presume to tell you what to do, but - for me, yes I would still have gone on anti-depressants (and if there had been no alternative yes, I would have gone on this one again too). HTH and that you start to feel better soon.
no, you shouldn't stop altogether so suddenly. 10mg is still quite a significant dose. I was on citalopram and took advice from my GP and my sister who is also a GP (and has taken ADs). Both said very slow withdrawal.
If you are feeling pants marthamoo, how about breaking or biting your 10mg tablet in half and taking 5mgs a day and then every second day. I even cut down to 5mgs every 3rd day before dropping it completely.
should add, I felt very irritable despite incredibly slow withdrawal and that took about 4 weeks to pass.
I am trying to do the same thing Marthamoo! I was only on 20MG, but have been for 4 years, I have successfully reduced to 10 MG, but I have these heart flutters, vivid dreams, want to sleep all the time and really don't want to leave the house much. I thought I was going nuts as I didn't realize there was any real withdrawal symptoms. Great article you found, glad to know it's not just me then....
Just read my post back - it sounds a bit wrong!To clarify, my questions are of course only rhetorical, just voicing my own concerns re this and not criticising.
Blimey, it's so easy to get the 'tone' wrong on here!No offence intended.
TG, not a jot of offence taken! I was worried I'd upset you by bad-mouthing anti-d's
Bugsy, I was taking 10mgs every other day and was fine - but I will think about resuming at 5mgs. It's useful to know that you did it even more slowly than me (I thought 18 months of withdrawing was ponderous enough )
Sunny - you too
Tinygang, the symptoms of coming off are just withdrawal symptoms, and should go away after a while. The fact that some of the symptoms of withdrawal can mimic depression doesn't mean that the depression is returning, although of course it can return.
Don't be put off taking the Citalopram. It's not a cure, but it can help by taking away the symptoms of the depression that have made you seek help from the GP. Don't worry about withdrawal now; let the ads help you start to feel better first.
See, we can still grin and be rude to each other, TG - it's not all doom and gloom.
<<<raspberry>>> right back atcha, wwb.
She's right you know ... it's not all doom and gloom.
<sticks thumbs in ears, waggles fingers, sticks tongue out at moo and blows huge raspberry>
Crossed posts with you there MM! Thanks so much for your lovely and reassuring reply.
No,no you haven't worried me - I knew from reading mn anyway that w/d side effects were a possibility. Having just started taking them I was tempted to post a question regarding this when I saw your thread mentioning the very thing I am taking.
Finally, after ages deliberating and pretending it'd go away, I can see I need to try these as a way forward atm. The crap feeling obviously isn't going to shift on it's own as I'd hoped so I need to do something myself in order to feel like me again. As I have never used ad's, I am curious to know how they work, from real people like you lovely m/netters and not just reading the leaflet that comes in the box.
Thanks for your kind words. Hope you and others on here are feeling well again soon xx
Depression is the pits, TinyGang - I do hope the tablets start to work for you soon.
Raspberries, sticking out tongues, fingers in ears....are these symptoms too?!
Thanks to you too WWB - feeling very reassured now and will give them a good try!
I'm making no comment as to whether the raspberries, waggling hands in ears and blowing rasperries is a symptom of Citalopram withdrawal, or just of madness.